Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 78, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2016, 4:54 PM EDT for Hancock County, Tennessee; Lee County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 4:54 PM EDT (20:54 UTC)
- Expired
- Jul 6, 2016, 5:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 60 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:10 PM EDT | TSTM WND DMG | Ewing, VA | SEVERAL TREES DOWN NEAR EWING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WUUS54 KMRX 062054
SVRMRX
TNC067-VAC105-062130-
/O.NEW.KMRX.SV.W.0078.160706T2054Z-160706T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HANCOCK COUNTY IN EASTERN TENNESSEE...
WESTERN LEE COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 530 PM EDT
* AT 453 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HENSLEY
STORE...OR 12 MILES NORTHWEST OF SNEEDVILLE...MOVING EAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JONESVILLE...ROSE HILL AND EWING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3658 8301 3655 8341 3660 8347 3660 8352
3666 8353 3667 8350 3667 8342 3671 8330
3674 8320 3674 8314 3675 8313 3678 8313
3680 8310 3682 8310 3683 8307
TIME...MOT...LOC 2053Z 258DEG 22KT 3665 8339
HAIL...0.75IN
WIND...60MPH
$$
AMP.231 follow-up statement
219
WWUS54 KMRX 062108
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 PM EDT WED JUL 6 2016
TNC067-VAC105-062130-
/O.CON.KMRX.SV.W.0078.000000T0000Z-160706T2130Z/
HANCOCK TN-LEE VA-
508 PM EDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN HANCOCK AND CENTRAL LEE COUNTIES...
AT 508 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEEPACE
STORE... OR 8 MILES WEST OF JONESVILLE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JONESVILLE AND ROSE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3658 8301 3656 8337 3667 8342 3671 8330
3674 8320 3674 8314 3675 8313 3678 8313
3680 8310 3682 8310 3683 8307
TIME...MOT...LOC 2108Z 258DEG 22KT 3667 8327
HAIL...<.75IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:59 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 6, 2:59 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Morristown TN 259 PM EDT WED JUL 6 2016 .SHORT TERM (This Afternoon through Thursday)... The forecast area is currently in between two shortwave troughs with one to the SE and another to the NW. Current radar imagery indicates a few showers developing in the hot, humid, summertime airmass. Expect coverage will only be around 20-30% throughout the remainder of the afternoon with the lack of a substantial lifting mechanism. SBCAPE values currently range from 1000-2000 J/Kg with the highest values along the Plateau. Currently 0-6 km deep layer shear is in the 10-20 kt range. Overall, expect any storms that forms this afternoon should remain in check. The main focus for the short-term forecast will be on the MCS that will move in from the west late this evening into the overnight hours. The MCS is currently moving west across the Mississippi River into Western Kentucky and Western Tennessee. The atmosphere to the east of the squall line is conducive for an uptick in activity with SBCAPE values across Middle Tennessee in the 2500-3500 J/Kg range with 0-6 km deep layer shear around 20-30 kts. In addition convection is also developing ahead of the main line across portions of Western Kentucky. With this said, it appears the line should strengthen as it continues to move east this afternoon and move into the Plateau counties after sunset. Expect the line will be weakening with lower instability values to the east and the loss of daytime heating as it moves into the Plateau. However, strong to marginally severe storms will be possible late this evening into early tomorrow morning, mainly for areas west of I-75. Damaging winds and localized flooding will be the main threats with these storms. Models indicate that PW values late tonight will increase to slightly over 2 inches, which would be near record values for early July. Therefore, expect very heavy downpours with these storms. These early morning storms on Thursday will stabilize the atmosphere across the area and expect decreasing coverage of showers and storms during the afternoon as the decaying MCS pushes to the east. Lingering cloud cover across the northern counties will hold high temperatures down in the upper 80s with low 90s expected across the Southern Valley. .LONG TERM...Thursday night through Wednesday)... No significant systems to speak of but an overall active and unsettled pattern through the long term. Shortwave that crosses the area on Thursday will push east of the area on Thursday night and high pressure will try to build in from the south for Friday. However, a weak front will sag south from the Ohio Valley on Friday, keeping a chance for showers and thunderstorms in the forecast for the northern half of the CWA. With weak forcing, the best chance for severe weather will be in close vicinity of the front && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 93 75 95 / 40 40 20 20 Knoxville McGhee Tyson Airport, TN 72 88 71 95 / 80 60 30 30 Oak Ridge, TN 72 88 72 94 / 80 60 30 30 Tri Cities Airport, TN 69 84 68 93 / 50 70 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/EMH
Hazardous weather outlook, Jul 6, 3:02 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT WED JUL 6 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 302 PM EDT WED JUL 6 2016 /202 PM CDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF SHOWERS AND STORMS WILL MOVE INTO THE PLATEAU LATE TONIGHT INTO EARLY THURSDAY MORNING. SOME OF THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. BEST CHANCES FOR SEVERE STORMS WILL BE FOR LOCATIONS WEST OF I-75. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS EVENING AND OVERNIGHT FOR LOCATIONS WEST OF I-75.
In the hours before
Special weather statement, Jul 6, 4:48 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 448 PM EDT WED JUL 6 2016 TNZ081-098-099-062115- MARION-HAMILTON-SEQUATCHIE- 448 PM EDT WED JUL 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SEQUATCHIE... CENTRAL HAMILTON AND NORTHEASTERN MARION COUNTIES... AT 448 PM EDT/348 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED OVER WHITWELL...OR 10 MILES NORTHEAST OF JASPER...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...LAKESITE... WHITWELL...HARRISON...FAIRMOUNT...RED BANK...POWELLS CROSSROADS... MARTIN SPRINGS...LONE OAK...MIDDLE VALLEY...FLAT TOP MOUNTAIN... MOWBRAY MOUNTAIN...NORTH CHICKAMAUGA CREEK GORGE...FALLING WATER... CHIMNEYS S.P....CARTWRIGHT AND HARRISON BAY S.P.. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3525 8559 3536 8517 3510 8511 3507 8554 TIME...MOT...LOC 2048Z 258DEG 22KT 3517 8551 AMP.23
Special weather statement, Jul 6, 4:49 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT WED JUL 6 2016
TNZ084-085-100-062115-
MEIGS-BRADLEY-MCMINN-
449 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BRADLEY...SOUTHWESTERN
MCMINN AND SOUTH CENTRAL MEIGS COUNTIES...
AT 449 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
CLEVELAND...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...CHARLESTON...CALHOUN...HOPEWELL...
RICEVILLE AND HILLSVIEW.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3524 8498 3525 8496 3526 8497 3528 8494
3531 8497 3535 8497 3547 8468 3527 8465
3527 8467 3526 8467 3524 8471 3522 8498
TIME...MOT...LOC 2049Z 258DEG 22KT 3530 8492
AMP.23The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:48 PM EDT | Special Weather Statement | MRX | Hamilton | 27 min |
| Jul 6, 4:49 PM EDT | Special Weather Statement | MRX | Meigs | 26 min |
| Jul 6, 5:06 PM EDT | Special Weather Statement | MRX | Loudon | 39 min |
| Jul 6, 5:18 PM EDT | Special Weather Statement | MRX | Campbell, Morgan, Scott | 57 min |
| Jul 6, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 41 min |
| Jul 6, 5:21 PM EDT | Special Weather Statement | MRX | Hamilton | 39 min |
| Jul 6, 5:25 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 35 min |
| Jul 6, 5:35 PM EDT | Special Weather Statement | MRX | Blount, Loudon | 40 min |
| Jul 6, 5:44 PM EDT | Special Weather Statement | MRX | Rhea | 46 min |
| Jul 6, 5:57 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 48 min |
| Jul 6, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 44 min |
| Jul 6, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Union | 49 min |
| Jul 6, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe, Roane | 50 min |
| Jul 6, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Union | 47 min |
| Jul 6, 6:37 PM EDT | Special Weather Statement | MRX | Monroe | 53 min |
| Jul 6, 6:48 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 57 min |
| Jul 6, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Jefferson, Knox, Sevier | 62 min |
| Jul 6, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins, Union | 41 min |
| Jul 6, 7:07 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 53 min |
| Jul 6, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Washington | 60 min |
| Jul 6, 7:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins, Unicoi, Washington | 59 min |
| Jul 6, 7:45 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe, Roane | 3 hr |
| Jul 6, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 45 min |
| Jul 6, 6:39 PM EDT | Special Weather Statement | MRX | Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.